Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 283, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 7, 2008, 3:36 PM EDT for Johnson County, Sullivan County, Tennessee; Russell County, Washington County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2008, 3:36 PM EDT (19:36 UTC)
- Expired
- Aug 7, 2008, 4:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Sullivan County, TN, Russell County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 132 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:30 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 7, 2:30 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT THU AUG 7 2008 .SHORT TERM...(TONIGHT AND FRIDAY)...FRONT AROUND OUR NORTHERN BORDER FINALLY MAKING SOME SOUTHWARD PROGRESS. WITH FRONT STILL TRYING TO MOVE THROUGH AND MODERATE INSTABILITY LOOKS LIKE WILL NEED TO CARRY SLIGHT CHANCE POPS FOR THIS EVENING IN SOUTHERN AND CENTRAL AREAS...THEN SHOULD BE DRY FRIDAY AS HIGH PRESSURE BUILDS IN WITH DRIER AIR. MAV TEMPS LOOK REASONABLE OVERALL...SO WILL STAY CLOSE. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...DRY WEATHER EXPECTED TO PREVAIL INTO THE MIDDLE OF NEXT WEEK. MODEL SOLUTIONS DIVERGE SIGNIFICANTLY AND ENSEMBLE MEMBERS DISPLAY A GREATER-THAN-NORMAL SPREAD LEADING TO LOW CONFIDENCE BY LATE IN THE LONG-TERM PERIOD. GFS DEPICTS SYSTEM APPROACHING ON TUESDAY. EUROPEAN MODEL PROJECTS THIS FEATURE WILL REMAIN SOUTH OF OUR FORECAST AREA...AND ENSEMBLES DELAY ONSET OF THIS EVENT BY NEARLY 24 HOURS. GENERALLY FAVORED ENSEMBLE MEAN GUIDANCE FOR BOTH TEMPS AND POPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 89 61 88 61 / 20 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 85 58 84 59 / 20 10 10 10 10 OAK RIDGE, TN 62 86 57 86 59 / 20 10 10 10 10 TRI CITIES AIRPORT, TN 58 81 51 82 55 / 20 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, Aug 7, 4:42 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 442 AM EDT THU AUG 7 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-080845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 442 AM EDT THU AUG 7 2008 /342 AM CDT THU AUG 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTHERN PORTIONS OF THE TENNESSEE VALLEY AND SOUTHWEST NORTH CAROLINA. SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. THE STORMS WILL ALSO PRODUCE HEAVY RAINFALL AND POSSIBLY SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Aug 7, 11:42 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 AM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 5 SW HUNTSVILLE 36.36N 84.55W
08/07/2008 SCOTT TN LAW ENFORCEMENT
FEW TREES DOWN IN THE ROBBINS AREA.
&&Special weather statement, Aug 7, 1:13 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 113 PM EDT THU AUG 7 2008 VAZ006-008-071815- RUSSELL-WASHINGTON- 113 PM EDT THU AUG 7 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL AND WASHINGTON COUNTIES... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLEVELAND...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. DH
Special weather statement, Aug 7, 2:00 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT THU AUG 7 2008 VAZ008-071900- WASHINGTON- 200 PM EDT THU AUG 7 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING WASHINGTON COUNTY... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF ABINGDON...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. DH
Special weather statement, Aug 7, 2:02 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT THU AUG 7 2008 NCZ060-061-071900- CHEROKEE-CLAY- 202 PM EDT THU AUG 7 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING EASTERN CHEROKEE AND CLAY COUNTIES... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANDREWS...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. DH
Special weather statement, Aug 7, 3:12 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT THU AUG 7 2008 VAZ005-006-008-072015- RUSSELL-SCOTT-WASHINGTON- 312 PM EDT THU AUG 7 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL...SCOTT AND WASHINGTON COUNTIES... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CLEVELAND...MOVING EAST AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:48 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 27 min |
| Aug 7, 3:48 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 117 min |
| Aug 7, 4:07 PM EDT | Flash Flood Warning | MRX | Washington | 113 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.